Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 334, NWS Bismarck, ND

August 1, 2008Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2008, 6:49 PM MDT for Dunn County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 6:49 PM MDT (00:49 UTC)
Expired
Aug 1, 2008, 7:45 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:24 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 2:24 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT FRI AUG 1 2008

.SHORT TERM...FRIDAY THROUGH MONDAY NIGHT...

BROAD LEE TROUGHING/LOW CENTER IS FORECAST TO PROGRESS EASTWARD
BENEATH MODEST MIDDLE/UPPER LEVEL HEIGHT FALLS THIS EVENING. DESPITE
HIGH CLOUD BASES...EXPECT THAT A COUPLE STRONG TO SEVERE
THUNDERSTORMS WILL FORM OVER WESTERN NORTH DAKOTA LATE THIS EVENING.
SHEAR PROFILES SUGGEST THAT THE POTENTIAL FOR SUPERCELLS IS
GOOD...BUT THE PRESENCE OF CAPPING SHOULD KEEP CONVECTION ISOLATED
UNTIL AFTER SUNSET. THEN...LOW-LEVEL JET MOISTURE TRANSPORT SHOULD
DESTABILIZE THERMAL PROFILES AND INCREASE THUNDERSTORM COVERAGE AS
MORE FAVORABLE DYNAMICS SPREAD ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT...GIVEN
THAT LOW BOUNDARY LAYER RELATIVE HUMIDITIES WILL LIMIT LOW LEVEL
STRETCHING OF AMBIENT LOW-LEVEL VORTICITY.

THUNDERSTORMS SHOULD PROGRESS INTO THE MORNING AS THE ASSOCIATED
COLD FRONT PUSHES THROUGH THE AREA...BUT NOT BEFORE VERY STRONG WARM
AIR ADVECTION LEADS TO MID AND UPPER 90S MAXIMUM TEMPERATURES ACROSS
CENTRAL NORTH DAKOTA. BEHIND THE FRONT IN THE WEST...COLD AIR
ADVECTING NORTHERLIES SHOULD LIMIT MAXIMUM TEMPERATURES TO THE LOWER
90S.

SATURDAY AFTERNOON MIXING AND THE PRESENCE OF WEAK SHORTWAVE
ENERGY RIDING OVER THE WESTERN U.S. RIDGE SHOULD ONCE AGAIN ERODE
THE CAP IN SOME AREAS. STRONGLY SHEARED HODOGRAPHS AND SUFFICIENT
CAPE SHOULD PROMOTE SUPERCELLS TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AGAIN THE CONCERN WITH HIGH STORM BASES.

ASSORTED MIDDLE LEVEL SHORTWAVES EMBEDDED IN THE MAIN BELT OF
WESTERLIES PASSING OVER NORTH DAKOTA JUSTIFY A CHANCE FOR
PRECIPITATION THROUGH MUCH OF THE REST OF THE PERIOD...WHILE
TEMPERATURES AND DEWPOINTS SHOULD REMAIN CLOSE TO CLIMATOLOGY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT

HUDSON BAY LOW REMAINS OVER HUDSON BAY AND GREAT LAKES
AREA...KEEPING A NORTHWEST FLOW ALOFT OVER NORTH DAKOTA. MAY GET A
SHOT OF VORT ENERGY ROUNDING THE LOW ON THE WEST SIDE FOR ISOLATED
SHOWERS OR THUNDER...BUT NOT ENOUGH REASON TO PUT EVEN A SLIGHT
CHANCE OF PRECIP AT THIS TIME. SLIGHTLY COOLER FOR THIS TIME OF YEAR
WITH HIGHS IN THE UPPER 70S TO MID 80S AND LOWS MAINLY IN THE 50S.

&&

.AVIATION...

HIGH PRESSURE OVER MINNESOTA THIS AFTERNOON WITH BROAD LOW PRESSURE
IN THE LEE SIDE OF THE ROCKIES. SOUTH TO SOUTHEAST WINDS TO PERSIST
THROUGHOUT THE NIGHT OVER CENTRAL AND EASTERN NORTH DAKOTA. IN THE
WEST...THE BROAD LOW/TROUGH WILL MOVE INTO THE WESTERN DAKOTAS AFTER
MIDNIGHT TONIGHT AND THERE IS A CHANCE OF THUNDERSTORMS...MAINLY
NORTHWESTERN NORTH DAKOTA AROUND/AFTER MIDNIGHT...THEN SPREADING
EAST ACROSS CENTRAL NORTH DAKOTA EARLY SATURDAY MORNING...AND MOVING
INTO THE RED RIVER VALLEY SATURDAY AFTERNOON. NORTH TO NORTHWEST
WINDS BEHIND THE TROUGH.

&&

.FIRE WEATHER...

LOW PRESSURE IN MONTANA IS FORECAST TO CAUSE SOUTHEAST WINDS TO
INCREASE THROUGH THE AFTERNOON. GUSTY WINDS OF 15 TO 25 MPH ARE
EXPECTED TO CONTINUE ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN
NORTH DAKOTA DURING THE AFTERNOON AND EVENING. AT THE SAME
TIME...HOT AFTERNOON TEMPERATURES IN THE MIDDLE AND UPPER 90S WILL
AID IN BRINGING THE AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES
DOWN TO BETWEEN 13 AND 18 PERCENT. THIS IS DESPITE THE MOISTURE
RETURN ASSOCIATED WITH AFOREMENTIONED SOUTHEASTERLY FLOW. THE ABOVE
CONDITIONS ALONG WITH VERY DRY FUEL CONDITIONS ARE EXPECTED TO CREATE
CRITICAL FIRE WEATHER BEHAVIOR IN THE FORM OF EXPLOSIVE FIRE
GROWTH...SHOULD A FIRE IGNITE. CONSEQUENTLY...A RED FLAG WARNING IS
IN EFFECT FOR WESTERN NORTH DAKOTA UNTIL 10 PM CDT/9 PM MDT.

ADDITIONALLY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS
SOUTHWESTERN NORTH DAKOTA THIS EVENING. THUNDERSTORM CHANCES ARE
EXPECTED TO INCREASE AFTER DARK AS BETTER FORCING MOVES IN WITH THE
LOW. FOR SATURDAY...EXPECT SCATTERED MORNING SHOWERS AND
THUNDERSTORMS...WITH WINDS SHIFTING FROM SOUTHERLY TO NORTHWESTERLY
AS AN ASSOCIATED COLD FRONT PASSES THE AREA. LESS DRY CONDITIONS ARE
FORECAST BEHIND THE FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ017-031-032-040-043.

&&

SCHECK/JV
Hazardous weather outlook, Aug 1, 4:25 AM MDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT FRI AUG 1 2008

NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051-
021030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
525 AM CDT FRI AUG 1 2008 /425 AM MDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A LOW
PRESSURE AND ASSOCIATED WARM FRONT APPROACH. STRONG GUSTY WINDS
AND HAIL WOULD BE THE PRIMARY THREATS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE ACROSS THE STATE FROM WEST TO EAST DURING
THE DAY WITH THE POTENTIAL FOR ADDITIONAL SEVERE THUNDERSTORMS
AHEAD AND POSSIBLY BEHIND THE FRONT AS WELL. STRONG WINDS AND HAIL
WILL CONTINUE TO BE THE PRIMARY THREATS. ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND INTO SATURDAY IF
SEVERE WEATHER DEVELOPS. PLEASE CONTACT THE NATIONAL WEATHER
SERVICE TO REPORT ANY SEVERE WEATHER.

NDZ017-031-032-040-043-021030-
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
525 AM CDT FRI AUG 1 2008 /425 AM MDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF WESTERN AND
SOUTHWESTERN NORTH DAKOTA FRIDAY AFTERNOON AND EVENING FOR STRONG
SOUTHEAST WINDS AND LOW RELATIVE HUMIDITIES. AN INTENSIFYING
TROUGH OVER EASTERN MONTANA WILL BRING HOT TEMPERATURES WITH HIGHS
IN THE MIDDLE AND UPPER 90S ALONG WITH THE POTENTIAL FOR ISOLATED
DRY THUNDERSTORMS AND GUSTY WINDS LATE THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH WESTERN AND SOUTHWESTERN NORTH
DAKOTA SATURDAY MORNING. DECREASING CHANCES FOR PRECIPITATION WILL
DEVELOP DURING THE DAY AS THE FRONT CONTINUES EAST. HOWEVER...A CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS WILL CONTINUE PERIODICALLY
THROUGHOUT THE EXTENDED FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:02 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie58 min
Aug 1, 6:25 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail50 min
Aug 1, 7:08 PM MDTSevere Thunderstorm WarningBISMountrail, Ward37 min
Aug 1, 7:40 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail50 min
Aug 1, 7:42 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 1, 7:43 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward47 min
Aug 1, 8:09 PM MDTTornado WarningBISDunn, Mercer36 min
Aug 1, 8:23 PM MDTSevere Thunderstorm WarningBISDunn, Mercer52 min
Aug 1, 8:27 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward29 min
Aug 1, 8:28 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail62 min
Aug 1, 8:44 PM MDTTornado WarningBISDunn, Mercer31 min
Aug 1, 8:54 PM MDTTornado WarningBISDunn22 min
Aug 1, 9:12 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark48 min
Aug 1, 9:52 PM MDTSevere Thunderstorm WarningBISBurleigh, Mercer, Morton, Oliver53 min
Aug 2, 12:24 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Aug 2, 12:39 AM MDTSevere Thunderstorm WarningBISBurke, Divide, Williams51 min
Aug 2, 12:54 AM MDTSevere Thunderstorm WarningBISDivide, Williams56 min
Aug 2, 1:16 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams44 min
Aug 2, 1:26 AM MDTSevere Thunderstorm WarningBISBurke, Divide34 min
Aug 2, 1:27 AM MDTSevere Thunderstorm WarningBISBurke, Renville46 min
Aug 2, 1:40 AM MDTSevere Thunderstorm WarningBISBottineau, Rolette35 min
Aug 2, 1:44 AM MDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Aug 2, 1:59 AM MDTSevere Thunderstorm WarningBISBurke, Divide33 min
Aug 2, 3:05 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Mountrail, Renville, Ward40 min
Aug 2, 3:34 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams56 min
Aug 2, 3:43 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette43 min
Aug 2, 4:45 AM MDTSevere Thunderstorm WarningBISMountrail60 min
Aug 2, 5:36 AM MDTSevere Thunderstorm WarningBISBottineau, Mountrail, Renville, Ward54 min
Aug 2, 5:58 AM MDTSevere Thunderstorm WarningBISMountrail62 min
Aug 2, 6:07 AM MDTSevere Thunderstorm WarningBISMcLean68 min
Aug 2, 6:31 AM MDTSevere Thunderstorm WarningBISRenville, Ward59 min
Aug 2, 6:41 AM MDTSevere Thunderstorm WarningBISMountrail, Renville, Ward64 min
Aug 2, 7:16 AM MDTSevere Thunderstorm WarningBISMcLean, Ward59 min
Aug 2, 7:40 AM MDTSevere Thunderstorm WarningBISWard35 min
Aug 2, 7:52 AM MDTSevere Thunderstorm WarningBISMcHenry37 min
Aug 2, 8:07 AM MDTSevere Thunderstorm WarningBISBottineau, Rolette53 min
Aug 2, 8:13 AM MDTSevere Thunderstorm WarningBISBottineau, Renville, Ward62 min
Aug 2, 8:14 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Aug 2, 8:17 AM MDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Aug 2, 9:09 AM MDTSevere Thunderstorm WarningBISBottineau, Renville66 min
Aug 2, 9:17 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville58 min
Aug 2, 9:22 AM MDTAreal Flood AdvisoryBISBottineau, McHenry, Renville, Ward6 hr
Aug 2, 10:01 AM MDTSevere Thunderstorm WarningBISRolette26 min
Aug 2, 10:13 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Rolette, Ward62 min
Aug 2, 10:56 AM MDTFlash Flood WarningBISBottineau, McHenry, Rolette34 min
Aug 2, 11:05 AM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells55 min
Aug 2, 11:12 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Renville, Rolette, Ward63 min
Aug 2, 11:26 AM MDTFlash Flood WarningBISBottineau, McHenry, Pierce, Rolette64 min
Aug 2, 12:04 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette56 min
Aug 2, 12:26 PM MDTAreal Flood AdvisoryBISBottineau, McHenry, Pierce, Rolette6 hr
Aug 2, 12:48 PM MDTSevere Thunderstorm WarningBISWells16 min
Aug 2, 1:38 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.